Coming off Olanzapine

Hi All

I have suffered from pnd with psychotic symptoms for the last 18months. I have been hospitalised 3 times but have been at home stable for the last 6 months. I am now starting to wean odd olanzapine but am paranoid I will stop sleeping once the medication is stopped. Would love to hear how people got of this medication and if it took awhile to sleep naturally again

5 Replies

oldestnewest
  • My advice would be not to rush coming off but gradually reduce, as you are under medical advice.

    I had no issues with sleep when reducing Aripriorizole until I came off completely - however that was quickly resolved by a week or so of sleeping tablets then a herb from Holland and Barrett for another week - then I got into a natural sleep pattern. Would have been resolved by starting the Aripririzole again. Next time, I'm going to reduce the same but rather than stop after 5mg - i'm going to cut in half and take 2.5 for a bit (but I think my body did become reliant on the med for sleep, you may be different),

  • I tried this medication but it didn't agree with me so I was put on depakote. I was really worried about sleeping without this but I found cutting down gradually and then only taking it every other night helped. If I couldn't sleep I was given some breathing exercises which truth be told I never finished as was asleep before the end haha. You will be OK and I think as the person said below if need be take some herbal sleeping aids from health shop. Much better than prescribed medication.

    Hope it all goes ok for you and continue on the road to recovery x x x

  • Hi,

    I felt the same way. I was diagnosed with pp when my son was 10 days old and went to a mbu for 2 weeks. I started ozlanpine straight away at 10mg which was really sedating. I would sleep all the time whenever my son slept until he was about 6 months old. I was reduced ozlanpine and then had a slight blip so increased again.

    It took me 23 months to come off ozlanpine all together but everyone is different.

    Just be honest with your doctors if your struggling to sleep after its reduced then tell them. It's better to take your time getting better than rushing xxx

  • I came off my anti psychotic med (Invega) supposedly slowly said my psychiatrist I came off it during 2 weeks decreasing slowly every couple days. During some of that time I had a night that was almost sleepless and I totally flipped out. I think it was the combination of a hard long day at work and being nervous about coming off the med. I was also being switch to a mood stabilizer at that time. I also was very tired and had flu like symptoms which my psych dr said those were not withdrawal symptoms which I don't believe. The withdrawal symptoms though only lasted 3 days or less then completely went away.

    It was so scary to come off the drug that initially got me sane but my life improved once I was off of the Invega. I felt much more alive and less foggy. That's when my depression started to lift too.

    My advice is make life as easy for your self as you can during this time. Maybe find natural remedies for any minor symptoms like nice teas, healthy foods, baths, massage, accupuncture (it saved me from horrible migraines) Have family and friends in the loop and checking in more frequently. It's scary to make a change but with the right support you can make it happen😀 Take care

  • Hi

    I just wanted to write quickly to say that I was also on Olanzapine. I agree it did make me sleepy too but I think it was a good thing in a way because I did sleep well, and the rest did good for my recovery.

    When I came off the Olanzapine the psychiatrist did it very slowly, reducing it each month (not every couple of days). If I remember rightly he met me every month to just check in how I was before reducing it again. Because of that I felt very safe coming off it, and didn't have too many anxieties that I might be unwell again, which probably showed that it was the right time for me to come off it. I don't remember that I ended up having trouble sleeping again. The idea of having some sleeping tablets just in case is a good idea.

    I would strongly advise you follow the advice of your psychiatrist, and reduce the meds slowly. I was off Olanzapine after about 18 months, and the anti depressant after two years.

    I hope this is helpful.

You may also like...